When A Patient Has A Post-Op Bullous Reaction
Key Questions To Consider
1. What are the differential diagnoses?
2. What is the diagnosis?
3. What features of this condition differentiate it from other conditions?
4. What is the appropriate treatment?
Answering The Key Diagnostic Questions
1. Cellulitis/abscess, pemphigus vulgaris, bullous pemphigoid, stasis bulla, cutaneous drug eruption and contact dermatitis
2. Allergic contact dermatitis
3. The erythema was well demarcated from the surface area in which I had applied Mastisol. The patient had a component of pruritus, which is not a symptom of infection. After drainage, the bulla did not have any purulence and the underlying dermis appeared healthy.
4. A tapered dose of oral prednisone (60/40/20/10/5 mg x three days each) and local treatment with topical Betadine (Purdue Products) to dry out the weeping bulla/vesicles, and triamcinolone (Kenalog, Bristol-Myers Squibb) 0.1% ointment on the rash.
A Closer Look At The Differential Diagnoses
This case illustrates a bullous reaction following podiatric surgery. The common differential diagnoses include cellulitis/abscess, pemphigus vulgaris, bullous pemphigoid, stasis bulla, cutaneous drug eruption and contact dermatitis.
Pemphigus vulgaris is a dermatologic condition characterized by flaccid bullae of the skin and mucous membranes. The lesions are rarely pruritic and can be painful. The disease is an autoimmune disorder caused by antibodies attacking desmoglein 1 and 3 antibodies. The mean age of onset is typically between 50 and 60 years of age. The most common areas of predilection include the trunk, intertriginous areas, neck and head.
Bullous pemphigoid is a condition that yields tense blisters. These blisters are usually on the upper arms and thighs, but are also visible on the hands and feet. The autoimmune disorder occurs in older people, who are usually in their 70s or older. The condition can be precipitated by medications including non-steroidal anti-inflammatory drugs (NSAIDs), antibiotics, furosemide (Lasix, Sanofi-Aventis), captopril (Capoten, Bristol-Myers Squibb) and penicillamine (Cuprimine, Valeant Pharmaceuticals).
Stasis bullae are caused by prolonged swelling in an extremity. Oftentimes, there is associated stasis dermatitis, which will cause redness and scaling of skin. Stasis bullae are caused by excessive fluid pushing toward the surface of the skin, creating a pocket that manifests as vesicles or bullae. This condition typically occurs in patients who retain fluids due to congestive heart failure, kidney disease, liver disease, post-phlebitic syndrome of the leg, venous insufficiency or hypoalbuminemia.
Cellulitis and/or abscess can occur after surgery. Even though the incident rate of postoperative infection is low, this is the most critical diagnosis to rule out. With abscess, blistering of skin can occur where infectious material (purulence) is trying to extrude from the body. Cellulitis is a common finding with infection causing redness and potential streaks along a lymphatic channel (lymphangitis). Patients with cellulitis/abscess would typically encounter more pain than one would expect after surgery. There may be accompanied systemic effects such as fever, chills and/or malaise. Itching is not a common element of infection. If you suspect an abscess, institute antibiotics for treatment and perform incision and drainage with lavage immediately.
Cutaneous drug eruptions are a common cause of rash, itching and blistering of skin. Typically, drug eruptions occur seven to 10 days following administration of a drug. It can, however, take up to three weeks for a rash to develop. Medications that patients have taken for many years are less likely to be a source of the drug eruption. In some cases, a drug eruption can occur up to three weeks after discontinuing drug use (i.e. penicillin). The most common drugs that are associated with cutaneous drug eruptions include: antibiotics (especially penicillin-based drugs), NSAIDs, sulfa-based medications and anti-convulsants such as phenytoin (Dilantin, Pfizer). The classification of drug eruptions includes erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis, erythroderma and exanthematous pustulosis.
Life-threatening reactions include Stevens-Johnson syndrome, toxic epidermal necrolysis, erythroderma and angioedema.